The written paper (as well as clinical life in general) occasionally gives us cause to generate a broad list of differentials for diarrhoea.
For instance, two previous CICM SAQs ( Question 11 from the first paper of 2014 and Question 13 from the second paper of 2019) asked about the potential causes of diarrhoea in a septic bone marrow transplant recipient.
If one has no access to the distilled wisdom of UpToDate, one can find some solace in review articles such as this one from 2009 (Gastroenterology), in book chapters such as Timothy Woods' piece for Clinical Methods, or in short pithy summaries such as this pearl from the LITFL.
Generally speaking, the author has never found the osmotic/exudative distinction to be particularly helpful. The causes below are organised according to a totally arbitrary scheme.
Toxins associated with food preparation hygiene
In the returning traveller
Consequences of BMT
Management of diarrhoea in the ICU
Let's say, hypothetically, that you have no idea what is causing it.
Address the possible contributing causes: these are probably not the cause of this loose motion situation, but surely these are not helping. For example:
- Nasogastric feeds: these are often a contributor to the stool consistency (whether overly loose or overly hard). Changing the formula may be appropriate (i.e. instead of using a hyperosmolar formula, one might go with something higher in volume and more iso-osmolar). Alternatively, one may choose to put the patient on total bowel rest,, and give TPN instead.
- Missing enzymes: occasionally, one might find something missing from the normal milieu of digestive juices, eg. one's pancreatectomy patient can't possibly be expected to produce normal lipase and their stool will be forever fatty unless one administers supplemental enzymes with their diet.
- Prokinetic drugs: Often, changing the antibiotics may produce an improvement in the diarrhoea, eg. where one decides to go with a tetracycline instead of a macrolide in the management of atypical pneumonia.
- Hyperosmolar medications: famously, magnesium sulphate, but also other oral medications can be present in the gut lumen in such concentrations as to be
- Disturbed gut microbiome: broad spectrum antibiotics, though perhaps not the primary reason for the diarrhoea, are probably not helping the situation by altering the microflora of the gut. Rationalising these drugs is probably an appropriate step for various non-diarrhoea reasons.
Protect the patient from the consequences: Having diarrhoea for an ICU patient is a non-trivial issue, mainly because of how difficult it is for the nursing and allied health staff to do anything with them, but also because of the inevitable
- Proactively preempt electrolyte derangement: there will be a sustained loss of potassium, magnesium, phosphate, you name it. One may as well set up a regular regimen of replacement, as well as careful monitoring
- Protect the patient from erratic changes in their fluid balance: the critically ill patient is usually not going to be able to tolerate wild swings in their preload, and one must make sure that they a) don't get dehydrated by way of the bowel, a loss which is difficult to measure, and b) don't get fluid overload from your own misguided efforts to keep them euvolaemic. If daily weights are an option, observing them may have some utility.
- Protect the patient from nutritional depletion: that gastrointestinal tract is not really going to be absorbing anything, and so parenteral nutrition may be a better option. note that one does not need to rely on it for 100% of the total nutrient intake (some sort of half-half arrangement may be appropriate). Alternatively, one may prefer to administer the micronutrients parenterally while still giving enteral formula.
- Protect the patient from perianal excoriation: some sort of bowel management system is probably in order, unless there are strong contraindications. These vary in their effectiveness, and most of them will fail hilariously as soon as the stool becomes less loose, but they may be of use under select circumstances.
If all else fails, one may have to resort to empirical therapies:
- Opiates and opiate analogs
- Anticholinergic drugs
- Antisecretory drugs
- Octreotide, in case a hidden VIPoma or a carcinoid syndrome are causing the diarrhoea